MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1857
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00594.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra coil 400s (pc400s) and a px slim delivery microcatheter (px slim).During the procedure, while advancing a pc400 through the px slim, the physician experienced resistance and subsequently, the pc400 would not advance beyond the mid shaft of the px slim.The pc400 and px slim were then removed, and the procedure was completed using a new pc400 and a new px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil had minor offset coil winds and was intact with the pusher assembly distal detachment tip (ddt).Coagulated blood was found along the embolization coil but was removed during decontamination.Conclusions: evaluation of the returned pc400 revealed offset coil winds.If the device is advanced against resistance, damage such as offset coil winds may occur.Further evaluation revealed coagulated blood along the embolization coil and within the introducer sheath.This may have also contributed to the resistance experienced during the procedure.Evaluation of the returned px slim revealed an undamaged device.During functional testing, the pc400 was able to advance through the returned px slim with resistance.The root cause of the initial resistance experienced during the procedure could not be determined.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00594.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8461195
Report Number3005168196-2019-00593
Device Sequence Number2746426
Product Code HCG
UDI-Device Identifier00814548010748
UDI-Public00814548010748
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2025
Device Catalogue Number4002C1857
Device Lot NumberF77081
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/28/2019
Supplement Date Received by Manufacturer04/24/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date05/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Date Report Sent to FDA01/01/2005